Nebraska, 2013Damaging Wind in Nebraska, August 31, 2013
August 31, 2013 · NWS OAX · 1 event in 1 county or zone
Thunderstorms developed along and behind a cold front in northeast Nebraska late in the evening of August 31. The front was driven southeast by a relatively strong upper level trough dropping out of Canada toward the Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along and behind a cold front in northeast Nebraska late in the evening of August 31. The front was driven southeast by a relatively strong upper level trough dropping out of Canada toward the Great Lakes region. Other thunderstorms developed in the early morning hours of Sept 1 east of Beatrice. High amounts of instability present allowed a few of the storms to produce isolated wind damage in southeast Nebraska and also from a line that tracked southeast along the Missouri River from northeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:48 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 31, 10:48 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 PM CDT SAT AUG 31 2013
.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.
TIMING OF COLD FRONT PUSHING THROUGH ERN NEBRASKA WAS A LITTLE
SLOWER THAN THOUGHT WITH 00Z ISSUANCE AND WIND FORECAST WAS ADJUSTED
ACCORDINGLY. ALSO WITH CONVECTION DEVELOPING SW INTO NERN NEBR TO
THE NORTH OF KOFK...A TEMPO TSTM GROUP WAS MENTIONED AT KOFK TO
BEGIN TAF PERIOD. WHETHER OR NOT ACTIVITY CAN MAINTAIN ITSELF
FARTHER SE TOWARD KOMA AND KLNK WAS LESS CERTAIN. HOWEVER...TRENDS
WILL BE MONITORED AND POSSIBLE TAF AMENDMENTS MAY BE NEEDED
THROUGH 09-11Z AFTER WHICH ANY ACTIVITY SHOULD BE SE OF TAF SITES.
AFTER THAT VFR CONDITIONS WILL PREVAIL AT SITES.
CHERMOK
.PREV DISCUSSION... /ISSUED 303 PM CDT SAT AUG 31 2013/
SHORT TERM...TONIGHT THROUGH TUESDAY. SHORTWAVE MOVING INTO THE
NORTHERN PLAINS SHOULD DRIVE A COLD FRONT THROUGH THE AREA
TONIGHT. MID LEVEL TEMPS REMAIN QUITE WARM IN THE LOWER TO MID
TEENS...BUT FORCING MAY BE STRONG ENOUGH TO OVERCOME THIS.
PREVIOUS FORECASTS HAVE MAINTAINED 20 TO 40 PERCENT POPS
TONIGHT...AND LATEST GUIDANCE SUGGESTS THIS IS STILL REASONABLE...
ALTHOUGH THE NAM WAS SUSPICIOUSLY ABSENT OF ALL CONVECTION IN OUR
FORECAST AREA AND WOULD LEAVE MOST AREAS DRY. STILL APPEARS THAT
THE GREATER THREAT MAY BE NORTH OF I80 THIS EVENING...AND STORM
POTENTIAL MAY HOLD OFF ALONG I80 AND POINTS SOUTH UNTIL VERY LATE
IN THE EVENING AND OVERNIGHT. WITH CONTINUE FORWARD PROGRESS OF
THE FRONTAL BOUNDARY...COULD SEE LINGERING SHOWERS ALONG THE KS/NE
AND MO/IA BORDER AREAS EARLY SUNDAY MORNING.
BEYOND TONIGHT...THE REMAINDER OF THE SHORT TERM PERIOD LOOKS VERY
PROMISING FOR COOLER...DRIER AND DOWNRIGHT PLEASANT WEATHER. HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING REFRESHING RELIEF
TO THE RECENT HEAT WAVE SUNDAY AND ESPECIALLY LABOR DAY WITH
ABUNDANT SUNSHINE. LOWS MONDAY MORNING SHOULD BE MOSTLY IN THE
50 AND HIGHS MONDAY AFTERNOON IN THE LOWER 80S. COULD SEE SLIGHTLY
COOLER TEMPS TUESDAY MORNING IN THE UPPER 40S IN WESTERN IOWA AS
THE RIDGE AXIS PASSES OVERHEAD. SOUTHERLY FLOW RETURNS BY TUESDAY
WITH HIGHS BACK INTO THE MID/UPPER 80S WITH DRY WEATHER.
LONG TERM...WEDNESDAY THROUGH SATURDAY. A WEAK WAVE MOVING
THROUGH THE NORTHERN PLAINS SHOULD DRIVE A COOL FRONT TOWARD THE
AREA BY WEDNESDAY NIGHT. THE LATEST GFS DOES NOT PUSH THIS FRONT
THROUGH...WHILE CONSECUTIVE RUNS OF THE ECMWF HAVE INDICATED THAT
IT COULD MAKE IT AT LEAST INTO PART OF THE AREA WEDNESDAY NIGHT.
PREVIOUS FORECAST ALREADY HAD SMALL POPS ALONG/NORTH OF I80
WEDNESDAY NIGHT AND WILL LEAVE THOSE INTACT FOR CONSISTENCY SAKE.
OTHERWISE...JUST A VERY BRIEF COOL DOWN ON THURSDAY...AND NOT BY
MUCH...WITH TEMPS BACK INTO THE LOWER 90S BY SATURDAY WITH
CONTINUED DRY WEATHER.
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 31, 4:06 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT AUG 31 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
506 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING WITH THE RISK SHIFTING SOUTHEAST ACROSS THE I80 CORRIDOR
LATE THIS EVENING AND OVERNIGHT. IF STORMS DO MANAGE TO DEVELOP
AND MOVE ACROSS THE REGION...THEY COULD BE SEVERE WITH STRONG
WINDS THE PRIMARY HAZARD. ISOLATED LARGE HAIL WOULD ALSO BE
POSSIBLE.
A STRONG UPPER LEVEL DISTURBANCE TRACKING INTO NORTHEAST NORTH
DAKOTA AND NORTHERN MINNESOTA WILL DRIVE A COLD FRONT ACROSS THE
AREA THIS EVENING. THIS COMBINATION COULD BRING SCATTERED
THUNDERSTORMS TO THE REGION. HOWEVER...WARM MID LEVEL
TEMPERATURES...A MODEST LOW LEVEL JET AND MARGINAL WIND SHEAR
COULD LIMIT THE COVERAGE OR CONCENTRATE IT MORE TOWARD FAR
NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.
A FEW MOSTLY NON-SEVERE THUNDERSTORMS COULD LINGER ACROSS FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AS
ANOTHER DISTURBANCE AND FRONT MOVE ACROSS THE AREA. AT THIS TIME
SEVERE WEATHER CHANCES APPEAR LOW.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE
NEEDED THIS EVENING...AND THEN GENERALLY NORTH OF COLUMBUS
NEBRASKA TO HARLAN IOWA.
CHERMOK
Thunderstorm Wind, Thurston
- When
- August 31, 11:53 PM CST
- Where
- Thurston County, Thurston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.180, -96.700
Thunderstorm wind gusts estimated at over 60 mph downed trees in town and also caused some roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465981.